Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Rayleigh quotient iteration for nonsymmetric matrices
HTML articles powered by AMS MathViewer

by Steve Batterson and John Smillie PDF
Math. Comp. 55 (1990), 169-178 Request permission


Rayleigh quotient iteration is an iterative algorithm for the calculation of approximate eigenvectors of a matrix. Given a matrix, the algorithm supplies a function whose iteration of an initial vector, ${v_0}$, produces a sequence of vectors, ${v_n}$. If the matrix is symmetric, then for almost any choice of ${v_0}$ the sequence will converge to an eigenvector at an eventually cubic rate. In this paper we show that there exist open sets of real matrices, each of which possesses an open set of initial vectors for which the algorithm will not converge to an eigenspace. The proof employs techniques from dynamical systems and bifurcation theory.
Similar Articles
Additional Information
  • © Copyright 1990 American Mathematical Society
  • Journal: Math. Comp. 55 (1990), 169-178
  • MSC: Primary 65F15; Secondary 58F08, 58F12, 58F14
  • DOI:
  • MathSciNet review: 1023041